Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS Brownsville, TX

October 14, 2006Kenedy County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 14, 2006, 3:20 PM CDT for Kenedy County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 3:20 PM CDT (20:20 UTC)
Expired
Oct 14, 2006, 3:45 PM CDT
In force
25 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 74 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 142022
FFWBRO
TXC261-142045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
320 PM CDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN KENEDY COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF SARITA

* UNTIL 345 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORMS MOVING NORTH OVER A SATURATED
  PORTION OF KENEDY COUNTY. THIS HEAVY RAIN WILL CAUSE PROBLEMS
  FOR MOTORISTS USING HIGHWAY 77 THIS AFTERNOON.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 2703 9788 2705 9755 2732 9761 2734 9791

$$

PHILO
1 follow-up statement
000 
WGUS74 KBRO 142040
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
336 PM CDT SAT OCT 14 2006

TXC261-142046-
KENEDY TX-
336 PM CDT SAT OCT 14 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM CDT FOR NORTHERN
KENEDY COUNTY...

HEAVY RAINS CONTINUE TO MOVE SLOWLY NORTH OVER SATURATED NORTHERN 
KENEDY COUNTY. DOPPLER RADAR ESTIMATES SHOW FROM 2 TO 4 INCHES OF 
RAIN HAS FALLEN OVER A LARGE PORTION OF NORTH CENTRAL KENEDY COUNTY. 
PORTIONS OF HIGHWAY 77 WILL HAVE WATER PONDING ON THE 
SURFACE...CAUSING DANGEROUS DRIVING CONDITIONS. 

REMEMBER...DRIVE CAUTIOUSLY DURING HEAVY RAINS AND KEEP SPEEDS DOWN. 
NEVER DRIVE YOUR VEHICLE INTO WATERS OF UNKNOWN DEPTH. 
INSTEAD...TURN AROUND...DONT DROWN. PHILO

LAT...LON 2703 9788 2705 9755 2732 9761 2734 9791

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 2:40 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 14, 2:40 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
240 PM CDT SAT OCT 14 2006

.DISCUSSION...THE CONV COMPLEX SOUTH OF THE FRONTAL OVER THE
SOUTHWESTERN GULF OF MEX IS HOLDING ON PRETTY WELL THIS AFTERNOON.
A SMALLER CLUSTER ON THE NORTHERN FRINGE OF THIS FEATURE HAS PUSHED
INTO THE EASTERN SECTION OF THE BRO CWA AND IS PROGRESSING STEADILY
NORTHWARDS. WITH HIGH PWATS AND DECENT LI/CAPE VALUES SHOWN IN THE
12Z BRO SOUNDING (PWAT 2.34 INCHES/LI OF -5.1 AND A CAPE OF 2755
J/KG)...THE SURFACE BOUNDARY TO OUR SOUTH WILL HAVE PLENTY OF
MATERIAL TO WORK WITH LATER THIS EVENING AND INTO SUNDAY FOR HIGH
POPS.  OVERALL MODEL GUIDANCE IS IN A LITTLE BETTER AGREEMENT TODAY
WITH THE GFS GIVING UP ON DEVELOPING A CLOSED SURFACE LOW ALONG THE
TEXAS COASTLINE IN THE SHORT TERM.  BOTH MODELS SHOW INCREASED PVA
KICKING OUT AHEAD OF THE CLOSED 500 MB LOW NOW OVER SOUTHERN
CALIFORNIA AND ALSO INCREASED PVA MOVING UP FROM CENTRAL MEXICO AND
THE SOUTHWESTERN GULF OF MEX INTO SUNDAY.  ACCORDINGLY...BOTH THE
MAV AND MET GUIDANCE SHOW VERY HIGH POPS THROUGH 12Z SUNDAY.
OVERALL MOISTURE LEVELS OVER NORTHERN MEX AND SOUTHERN TX DO NOT
DIMINISH UNTIL THE CLOSED 500 MB LOW OVER THE DESERT SOUTHWEST MOVES
ON THROUGH TX EARLY NEXT WEEK.  THIS WILL MEAN LINGERING CHC POPS
FOR THE REGION INTO MON AND MONDAY NIGHT WITH MOISTURE LEVELS
FINALLY DIMINSHING SOME LATE MONDAY NIGHT INTO TUES. MODELS SHOW
THEIR USUAL TIMING DIFFERENCES IN THE PASSAGE OF THIS 500 MB LOW AND
CONSIDERING THAT IT IS CLOSED OFF AND SEPARATED FROM THE PREVAILING
FLOW AT THIS TIME...WILL TEND TO FAVOR A SLOWER MOVEMENT OF THIS
FEATURE AS MODEL GUIDANCE IS KNOWN FOR OPENING UP AND MOVING OUT AN
UPPER LEVEL CLOSED LOW TOO SOON.  SINCE MAV AND MET POPS SHOULD
PRETTY GOOD AGREEMENT...WILL NOT DEVIATE TOO MUCH FROM THIS TREND.
HOWEVER...THE BIG QUESTION IN THE SHORT TERM CONCERNS OVERALL QPF
AMOUNTS.  THE LATEST QPF DISCS EXPRESSES A HIGH LEVEL OF FRUSTRATION
CONCERNING MODEL QPFS WITH THE GFS CONTINUING TO SUFFER FROM
FEEDBACK PROBLEMS.  ALSO THE OTHER ISSUE CONCERNS THE CONV CLUSTER
OVER THE SOUTHWESTERN GULF WHICH IF THE FEATURE REMAINS OFFSHORE AND
BETTER ORGANIZED WHICH IS A POSSIBILITY INDICATED BY HPC...THEN THE
HEAVIER RAIN AMOUNTS WILL BE CONCENTRATED ALONG THE COASTAL AREAS
WITH THE FAR INLAND AREAS CUT OFF FROM THE BETTER MOISTURE
ADVECTION.  CONSIDERING HPCS LOW CONFIDENCE IN THE GFS QPF
FIELDS...LIKE THE WETTER BUT A LITTLE MORE CONSERVATIVE NAM QPF
AMOUNTS WHICH ARE REFLECTED IN THE LATEST 94Q AND EXCESSIVE RAIN
OUTLOOK GRAPHICS. TAKING ACCOUNT ALL OF THESE FACTORS...WILL EXTEND
THE FFA FOR THE ENTIRE BRO CWA THROUGH TOMORROW AFTERNOON.  TO MAKE
THINGS EVEN MORE INTERESTING FOR TONIGHT THROUGH SUNDAY
MORNING...SPC HAS OUTLINED THE EASTERN BRO CWA UNDER A SLGT RISK FOR
SVR WEATHER THROUGH 12Z SUNDAY DUE TO THE PRESENCE OF SOME LOW LEVEL
WIND SHEAR...HIGH PWATS AND MARGINAL INSTABILITY VALUES.  SO WILL
INCLUDE OF MENTION OF ISOLATED SVR THUNDERSTORMS IN THE FIRST PERIOD
PRIMARILY ACROSS THE EASTERN CWA.  SPC ALSO KEEPS THE BRO CWA WITHIN
THE SLGT RISK AREA IN THE DAY 2 OUTLOOK...BUT WILL HOLD OFF ON
INCLUDING ANY SVR WX IN THE ZFP WORDING AS WOULD LIKE TO SEE HOW
THIS CONV CLUSTER TO OUR SOUTH DEVELOPS OVERNIGHT.  FOR TEMPS...AM
SCEPTICAL FOR WARMING TRENDS ADVERTISED IN BOTH THE MET AND MAV
GUIDANCE SINCE WITH THE VERY HIGH POPS INDICATED IN THE SHORT
TERM...BELIEVE THAT THE CLOUD COVER AND INCREASED RAIN COVERAGE WILL
TEND TO LIMIT ANY WARMUPS.  SO HAVE UNDERCUT MOS NUMBERS A BIT.  IN
THE LONGER TERM...ANOTHER 500 MB TROUGH WILL DIG DOWN ACROSS THE
SOUTHWESTERN U.S. TOWARDS TEXAS LATER NEXT WEEK WHICH WILL TAP SOME
ADDITIONAL MOISTURE ON AND AFTER WED.  THE GFS IS CONSISTENT IN
BRING THIS FEATURE AND THE ASSOCIATED COLD FRONT THROUGH THE AREA ON
THURSDAY WHICH WILL USHER IN SOME COOLER PACIFIC AIR TO THE REGION
FOR THURS AND FRIDAY. ENOUGH MOISTURE IS ADVECTED OUT AHEAD OF THIS
FEATURE TO CONTINUE REQUIRING A MENTION OF CHC POPS FOR THURS.
AGAIN DIFFERENCES SHOW UP FROM MODEL TO MODEL CONCERNING THE
HANDLING OF THIS FEATURE WITH THE ECMWF SLOWING THE TROUGH AXIS DOWN
AND CLOSING IT OFF OVER THE DESERT SOUTHWEST.  SINCE THE GFS IS
SHOWING GOOD RUN TO RUN CONSISTENCY FOR THIS FEATURE...WILL GO AHEAD
AND GO WITH THIS SOLUTION AND WILL SEE IF THE ECMWF COMES AROUND TO
THIS MODEL.  ACCORDINGLY...WILL NOT DEVIATE TOO MUCH FROM MEX TEMP
AND POPS GUIDANCE IN THE LONGER RANGE.
&&

.MARINE...BUOY020 REPORTED E WINDS AT 17G23KTS AND SEAS NEAR 5 FEET.
A FRONT STALLED TO THE SOUTH IS PRODUCING SCATTERED SHOWERS OVER THE
LOWER TEXAS COASTAL WATERS THIS MORNING. HIGH RAINFALL CHANCES WILL
CONTINUE TODAY AS THE BOUNDARY WAVES NORTH AND CONVECTION CONTINUES
TO DEVELOP OFFSHORE DUE TO A COMBINATION OF LIFT FROM THE NEARBY
FRONT AND INSTABILITY ALOFT. EAST WINDS WILL VEER TO SOUTHEAST AND
ADVISORY CONDITIONS ARE POSSIBLE OFFSHORE AS EARLY AS TONIGHT AS A
COASTAL TROUGH FORMS AND WINDS INCREASE AND BUILD SEAS TO 8 FEET BY
EARLY SUNDAY. THE TROUGH WILL MOVE NORTH ON SUNDAY WITH MODERATE TO
STRONG WINDS AND HIGH SEAS PREVAILING AS RAIN CHANCES DECREASE.
THERE IS CONTINUED UNCERTAINTY IN THE MODEL GUIDANCE...AND IT
REMAINS POSSIBLE THAT STRONGER WINDS MAY DEVELOP LATE TODAY THROUGH
SUNDAY...ALONG WITH HIGHER SEAS. REMEMBER THAT SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL CAN RESTRICT VISIBILITIES TO BELOW
1 NAUTICAL MILE AT TIMES. WINDS AND SEAS WILL BE HIGHER IN AND NEAR
ANY THUNDERSTORMS.
&&

.AVIATION...SFC FRONT STALLED TO THE S COMBINED WITH ABUNDANT
MOISTURE...2.34 INCH PWAT FROM BRO 12Z SOUNDING...AND INSTABILITY
ALOFT WILL CONTINUE TO PRODUCE LIKELY SHRA/TSRA. MVFR CIGS WILL
PREVAIL NEAR THE COAST WITH IFR CIGS OVER WRN ZONES WITH TEMPO IFR
CONDITIONS IN AND NEAR CONVECTION.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  78  90  78 /  80  70  60  50  40
BROWNSVILLE          75  86  78  90  78 /  80  70  60  50  40
HARLINGEN            75  86  78  91  77 /  80  70  60  50  40
MCALLEN              73  87  76  93  76 /  80  60  60  50  40
RIO GRANDE CITY      73  88  76  91  75 /  80  60  60  50  40
SOUTH PADRE ISLAND   76  85  78  88  80 /  80  70  60  50  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...FFA FOR TXZ248>257 THROUGH 21Z
SUNDAY.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS...60
MARINE/AVIATION...55
MESO...VEGA
Hazardous weather outlook, Oct 14, 2:45 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
245 PM CDT SAT OCT 14 2006

TXZ248>257-151100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
245 PM CDT SAT OCT 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 3 PM SUNDAY AFTERNOON FOR ALL
OF DEEP SOUTH TEXAS...AS HEAVY RAINS ARE FORECAST FOR OUR REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE POSSIBILITY OF HEAVY RAINS WILL CONTINUE THROUGH MONDAY...ALONG
WITH STRONG THUNDERSTORM DEVELOPMENT. A SMALL CRAFT ADVISORY MAY BE
NEEDED FROM EARLY SUNDAY THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SUNDAY AND EARLY MONDAY.

PHILO

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.